Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Cortisol, sleep problems, stress and Norvir
Apr 2, 2008

I have been positive 23 years, 40 years old, CD4 437 21%, VL undetectable. I take Norvir, Reyataz, Truvada, Remeron 60 mg, Klonopin 2.5 mg spread through the day, Wellbutrin XL 150 mg, Acyclovir, and Asacol.

My question is about my sleep problems. I took Doxepin for about 15 years and got 9.5 hours sleep every night, bliss. I restarted the HIV meds 3 years ago after being off of them for 5 years due to major side effects (Neuropathy, kidney stones, pancreatitis). I restarted on a Monday and Tuesday I started waking up at 5 AM, fully alert with my mind racing. My psychiatrist stopped Doxepin and started Remeron which went from 15 to 60 mg to see what would work. The introduction of the Wellbutrin XL 3 months ago helped some and I started sleeping about 7-8 hours a night. But I was still waking up early and having to take .5 mg Klonopin and going back to sleep immediately as prescribed. Now I've started waking up early again. I don't drink alcohol, I stopped smoking recently but still use nicotine lozenges on a limited basis. I also stopped daily pot usage after about 10 years.

My question is: I think I understand that there is a big burst of Cortisol when we first wake up. Does the Norvir amplify the Cortisol and make me really stressed out first thing (racing thoughts, wide awake)? I have no body fat problems but am wondering if the Norvir increases the meds I'm taking, wouldn't it increase naturally occuring hormones as well? I've read that phosphatidylserine will help control and/or lower cortisol levels. Is PS safe to use? I had one test that showed my cortisol was elevated (I don't know by how much but it was enough for me to have to come back in for another test which came back WNL.) Please help as this is becoming more of a mental battle than a physical one and its driving me nuts. Your insight would be helpful. Thank you.

Response from Dr. Henry

I have seen no data on the use of phosphatidylserine in the setting of HIV-associated sleep disorders or on possible drug interactions in patients taking a protease inhibitor. Protease inhibitors can impact levels of Wellbutrin, Remeron and Klonopin (most concern is about increases) with possible variable impact on sleep patterns. I would consider a referral to a sleep specialist to get their opinion about your sleep pattern and habits and advice on what further pharmacologic intervention might be helpful. KH



Previous
increased eye pressure and HIV
Next
Isentress and Headache

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement